Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2018, 4:47 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 4:47 PM EDT (20:47 UTC)
- Expired
- May 3, 2018, 5:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Indiana County, PA
The radar
The State College radar (KCCX), 79 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
746
WUUS51 KPBZ 032047
SVRPBZ
PAC005-063-032115-
/O.NEW.KPBZ.SV.W.0007.180503T2047Z-180503T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
447 PM EDT THU MAY 3 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Indiana County in west central Pennsylvania...
Eastern Armstrong County in west central Pennsylvania...
* Until 515 PM EDT.
* At 446 PM EDT, a severe thunderstorm was located 7 miles north of
Indiana, moving east at 50 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Clymer... Chevy Chase Heights...
Ernest... Marion Center...
Cherry Tree... Creekside...
Plumville... Glen Campbell...
Atwood... Dixonville...
Commodore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
4063 7923 4081 7926 4088 7881 4073 7881
TIME...MOT...LOC 2046Z 263DEG 43KT 4074 7915
HAIL...1.00IN
WIND...60MPH
$$
SKH2 follow-up statements
381
WWUS51 KPBZ 032058
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT THU MAY 3 2018
PAC005-063-032115-
/O.CON.KPBZ.SV.W.0007.000000T0000Z-180503T2115Z/
Indiana PA-Armstrong PA-
458 PM EDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN INDIANA AND EASTERN ARMSTRONG COUNTIES...
At 457 PM EDT, a severe thunderstorm was located 12 miles northwest
of Northern Cambria, or 12 miles south of Punxsutawney, moving east
at 55 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Clymer... Marion Center...
Cherry Tree... Plumville...
Glen Campbell... Dixonville...
Commodore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
4066 7912 4082 7922 4088 7881 4073 7881
TIME...MOT...LOC 2057Z 263DEG 43KT 4076 7897
HAIL...<.75IN
WIND...60MPH
$$
07664
WWUS51 KPBZ 032113
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
513 PM EDT THU MAY 3 2018
PAC005-063-032122-
/O.EXP.KPBZ.SV.W.0007.000000T0000Z-180503T2115Z/
Indiana PA-Armstrong PA-
513 PM EDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIANA AND
EASTERN ARMSTRONG COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
4066 7912 4082 7922 4088 7881 4073 7881
TIME...MOT...LOC 2112Z 263DEG 43KT 4078 7874
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:13 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 3, 3:13 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 313 PM EDT Thu May 3 2018 .SYNOPSIS... Shower and thunderstorm chances will continue through Friday with the approach of a cold front. The front may stall and then bow back north on Saturday, with lingering showers. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms are ongoing across mainly the northern half of the CWA at this time, supported by a shortwave traveling over the existing ridge over the area. So far, storms have been rather tame in nature, as CAPE profiles remain rather pedestrian overall. Mid-level flow remains strong, as we are sampling up to 50 knots on the PBZ radar between 10 and 20k feet. Any storm that can manage to stand up and get some mass above the freezing level may be able to tap this flow, as well as marginal downburst potential due to theta-E differences of around 20K. So, cannot totally rule out a severe storm or two, but chances of more than that are looking rather low due to the overall short and skinny CAPE. Activity should calm for a bit this evening behind the convection and shortwave, but coverage will pick up again overnight in advance of a more significant shortwave entering the western Great Lakes. Kept thunder chances in for now, but this may be overdone especially considering the weaker-than- expected CAPE today. Higher PoPs are still located to the north of Pittsburgh for the most part. Another night of well-above normal low temperatures is anticipated. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Have continued with likely PoPs for Friday for the approach and partial passage of a surface cold front, with the main surface low racing off across southern Ontario into Quebec. As far as severe risk, conditions look similar to today in that CAPE will be the limiting factor, despite favorable shear, which should incorporate a directional as well as a speed component. Again, any storm that manages to achieve some height could produce strong wind gusts. SPC has maintained a marginal risk for Friday, which seems reasonable. The boundary should reach the southern reaches of the CWA Friday night before stalling out in the general area of the Mason-Dixon line. So, a relative drying period is expected late Friday night into Saturday morning. The models continue to bow the boundary back northward as a shortwave digs into the Tennessee Valley on Saturday, inducing surface low development along the front. The NAM remains the most aggressive with a stronger shortwave and further northwest push of moisture, but it has backed off a bit with the 12Z run. Will continue with the consensus idea on placement and strength, but still have likely PoPs as far north and west as LBE and AFJ by Saturday evening. Above-normal temperatures on Friday will back off towards more seasonal levels by Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Still expecting a followup shortwave and surface front to arrive on Sunday as the preceding disturbance moves off to the east. This will keep at least scattered showers in the forecast into Sunday evening, with a drier pattern finally taking hold on Monday. High pressure will then provide dry weather for Tuesday and Wednesday, with temperatures near or a touch above climatology. The next system may then make an approach on Thursday with the next chance of rain. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Most of the forecast period should have VFR conditions, with the exception of restrictions in afternoon thunderstorms today and Friday. However, FKL/DUJ will have an extended period of MVFR ceilings overnight with steadier rain occurring. One area of scattered thunderstorms will affect FKL/DUJ during the afternoon hours, in addition to a line of thunderstorms that has developed across central Ohio and is moving to the east. Added tempo groups in several TAFs from Pittsburgh to the south and west to account for the gusty winds and reduced visibilities that have been observed so far with this line. OUTLOOK... Restriction potential continues with the approach and passage of a cold front Fri and Fri night. Restrictions are possible again with Sat- Sun low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 3, 4:31 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 AM EDT Thu May 3 2018 OHZ039>041-049-050-PAZ007>009-013>016-020>023-WVZ001-040845- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Hancock- 431 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Slight risk for severe thunderstorms this afternoon and evening. The main severe threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ001-OHZ048-057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021- 509>514-040845- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 1:23 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU MAY 3 2018
OHZ039-048-057-031815-
Tuscarawas-Coshocton-Muskingum-
123 PM EDT THU MAY 3 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON...NORTHWESTERN MUSKINGUM AND NORTHWESTERN
TUSCARAWAS COUNTIES...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Loudonville to Granville South.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Coshocton... Frazeysburg...
Warsaw... Nellie...
Walhonding... Layland...
Blissfield... New Guilford...
Cooperdale...
LAT...LON 4045 8219 4045 8173 4054 8167 4063 8167
4064 8160 4019 8189 4010 8219
TIME...MOT...LOC 1722Z 244DEG 40KT 4057 8223 4006 8256
CLSpecial weather statement, May 3, 3:13 PM EDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 313 PM EDT THU MAY 3 2018 OHZ041-049-050-PAZ013-014-020>022-029-WVZ001-002-031945- Jefferson-Harrison-Columbiana-Armstrong-Butler-Lawrence-Beaver- Washington-Allegheny-Brooke-Hancock- 313 PM EDT THU MAY 3 2018 ...A LINE OF SHOWERS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTHEASTERN COLUMBIANA...NORTHWESTERN WASHINGTON...BEAVER...SOUTHERN LAWRENCE... SOUTHERN BUTLER...WESTERN ALLEGHENY...WEST CENTRAL ARMSTRONG... NORTHEASTERN BROOKE AND HANCOCK COUNTIES... At 313 PM EDT, radar indicated showers were located along a line extending from East Palestine to 8 miles west of Wintersville. Movement was east at 45 mph. Wind gusts up to 55 mph and small hail are possible with these showers. Locations impacted include... Pittsburgh... Mount Lebanon... Ross Township... McCandless Township... Cranberry... Moon Township... Weirton... Steubenville... Butler... Franklin Park... East Liverpool... Aliquippa... This includes the following highways... Pennsylvania Turnpike between mile markers 1 and 44. Interstate 79 in Pennsylvania between mile markers 22 and 68. Parkway North between mile markers 1 and 13. LAT...LON 4028 8011 4038 8094 4092 8050 4095 7955 TIME...MOT...LOC 1913Z 270DEG 41KT 4085 8051 4042 8086
Special weather statement, May 3, 3:45 PM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 345 PM EDT THU MAY 3 2018 PAZ014-015-020>022-073-032015- Armstrong-Butler-Clarion-Westmoreland-Beaver-Allegheny- 345 PM EDT THU MAY 3 2018 ...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN BEAVER...BUTLER...NORTHERN ALLEGHENY...NORTHWESTERN WESTMORELAND...NORTHWESTERN ARMSTRONG AND SOUTHERN CLARION COUNTIES... At 345 PM EDT, radar indicated showers were located along a line extending from near Slippery Rock to near Ambridge. Movement was east at 50 mph. Wind gusts up to 55 mph are possible with these showers. Locations impacted include... Ross Township... McCandless Township... Cranberry... Moon Township... Butler... Franklin Park... Aliquippa... Clarion... Knox... Rimersburg... Shaler Township... Hampton Township... This includes the following highways... Pennsylvania Turnpike between mile markers 22 and 45. Interstate 79 in Pennsylvania between mile markers 38 and 64. Interstate 80 in Pennsylvania between mile markers 43 and 66. Parkway North between mile markers 9 and 13. LAT...LON 4059 7972 4048 8039 4110 7996 4133 7921 TIME...MOT...LOC 1945Z 252DEG 44KT 4105 7997 4056 8031 SKH
Special weather statement, May 3, 4:00 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
400 PM EDT THU MAY 3 2018
PAZ009-014>016-022-023-032100-
Armstrong-Jefferson-Forest-Butler-Clarion-Indiana-
400 PM EDT THU MAY 3 2018
...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL INDIANA...SOUTHEASTERN BUTLER...JEFFERSON...CENTRAL
ARMSTRONG...CLARION AND SOUTHERN FOREST COUNTIES...
At 359 PM EDT, radar indicated showers were located along a line
extending from 6 miles west of Knox to near Mars. Movement was
northeast at 60 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Butler... Punxsutawney...
Clarion... Kittanning...
Brookville... Rimersburg...
Homeacre-Lyndora... Reynoldsville...
Meadowood... Oak Hills...
Brockway... Sarver...
This includes Interstate 80 in Pennsylvania between mile markers 54
and 96.
LAT...LON 4120 7877 4113 7880 4091 7881 4091 7905
4067 7999 4104 7981 4122 7947 4137 7922
4133 7920 4134 7918 4132 7917 4134 7916
4132 7911 4135 7908 4135 7902 4138 7897
4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1959Z 246DEG 54KT 4126 7965 4074 7994The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:13 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver, Butler | 32 min |
| May 3, 3:45 PM EDT | Special Weather Statement | PBZ | Butler, Clarion | 30 min |
| May 3, 4:00 PM EDT | Special Weather Statement | PBZ | Armstrong, Clarion, Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.